Aunt recently diagnosed with atrial fibrillation

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

llmercll
New Member


Date Joined Apr 2011
Total Posts : 3
   Posted 4/23/2011 10:44 AM (GMT -7)   
Hello, my aunt is undergoing treatment for afib at a hospital, and things aren't going very well. Initially she went in because she was dizzy, and an ekg showed afib. They checked for clots, she was clean. Cardioversion went well, and she went home. Everything went well until she went back into afib a week later.

She was readmitted and has been on drugs to try and control it. The drugs have lowered her heart rate but the afib persists. They went to do another cardioversion today, and found clots. Because of this they were unable to proceed with the cardioversion and are sending her home with some medicications, including blood thinners, for 4 weeks. Then she will return and check on the clots.

I don't know much about afib, but I don't like the situation at all. She developed clots in a week and they are sending her home?? They aren't going to try any alternative methods to treat the afib like ablation or possibly a pace maker? Does this sound typical for afib? Is it a "common" complication? We're afraid the clots will continue and could lead to stroke or other blockage within the 4 week period they want her to stay at home in afib for....

Any information would be greatly appreciated =)

thank you

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 4/23/2011 4:12 PM (GMT -7)   
Hello and welcome to HealingWell. I will try to give you some info re A-fib.
 
First of all after your aunt's first cardioversion was she sent home on coumadin ( warfarin)? Most people  need to take warfarin for at least four to six weeks after cardioversion to prevent a blood clot from forming even after your heart is back in normal rhythm. Warfarin prevents formation of blood clots and can reduce ongoing clots.
 
Sometimes atrial fibrillation can't be converted to a normal heart rhythm. Then the goal is to slow the heart rate to between 60 and 100 beats a minute (rate control). As you mentioned (AV) node ablation is sometimes the answer as well as medications.
 
I would really encourage your Aunt to make a list of questions she has for her Dr. and make sure she gets all the answers in layman's terms.
 
It is so good to see you caring for your Aunt as well as advocating for her.
 
Kindly,
Kitt
~~Kitt~~
Moderator: Anxiety/Panic, Osteoarthritis, GERD/Heartburn and Heart/Cardiovascular Disease.
www.healingwell.com

"If you can't change the world, change your world"

llmercll
New Member


Date Joined Apr 2011
Total Posts : 3
   Posted 4/23/2011 10:14 PM (GMT -7)   
Thanks for the very helpful reply!!

They did not put her on any blood thinners after her cardioversion. A week later she was back in afib and there were clots (in her atrium i believe). Now that they found clots they did put her on warfarin. They released her tonight and shes at home now on some anti coags and other medicine, but still in afib. We're worried about her, is it likely there could be a fatal incident (or stroke) in her condition or is it relatively safe?

Should the doctors have put her warfin after the initial cardioversion? would the clots have likely been prevented if they have?

thanks!!

CrohnieToo
Veteran Member


Date Joined May 2003
Total Posts : 9448
   Posted 4/26/2011 6:29 AM (GMT -7)   
I was just recently Dx'd w/A fib. I did end up going to ER but the A fib subsided on its own before they had to do anything drastic. However, I was started on coumadin right there in the ER before release and also a calcium channel blocker.

The calcium channel blocker wasn't cutting the mustard as I had another incident or two of A fib so the cardiologist added a rhythm control medicine: Rythmol.

I developed some edema from the calcium channel blocker so that was switched to Toprol, a beta blocker. I haven't had an episode since 3 days after and its been 3 months since. knock, Knock, KNOCK.


Your aunt needs to keep up w/her cardiologist and discuss her various options in medications as well as treatments. Each case is very different.

We ARE having some fun w/my coumadin dosage and I've only once graduated to one month between INR draws, mostly its been every 2 weeks for an INR draw since the first few weekly draws. Which reminds me - today is INR draw day, its been 2 weeks. I seem to bounce back and forth between too high and too low and can't seem to get into the middle trough and stay there. Ah well, there are worse things than blood draws!
My computer says I need to upgrade my brain to be compatible with its new software.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, December 12, 2017 11:13 AM (GMT -7)
There are a total of 2,904,426 posts in 318,753 threads.
View Active Threads


Who's Online
This forum has 158145 registered members. Please welcome our newest member, spikel.
362 Guest(s), 9 Registered Member(s) are currently online.  Details
Spoff, Lapis_29, spikel, Avery, Lynnwood, AZ Guy, Elipon, Betsy12, straydog